Alert archive / Maryland / Special Weather Statements in 2011

Special Weather Statement, NWS Baltimore/Washington

August 9, 2011Howard County, City of Baltimore, Maryland

NWS Baltimore/Washington issued this special weather statement at Aug 9, 2011, 4:16 PM EDT for Howard County, City of Baltimore, Maryland. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2011, 4:16 PM EDT (20:16 UTC)
Expired
Aug 9, 2011, 5:00 PM EDT
In force
44 min
Issued by
NWS Baltimore/Washington

Counties City of Baltimore, MD, Howard County, MD

The radar

The Sterling radar (KLWX), 77 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:43 PM EDTTSTM WND DMGSevern, MDTREE BLOWN DOWN ONTO POWER LINES BY THUNDERSTORM WIND GUSTS. TREE CAUGHT FIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WWUS81 KLWX 092016
SPSLWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT TUE AUG 9 2011

MDZ009>011-013-014-092100-
MONTGOMERY MD-SOUTHERN BALTIMORE MD-PRINCE GEORGES MD-ANNE ARUNDEL MD-
HOWARD MD-
416 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...SOUTHERN BALTIMORE...
PRINCE GEORGES...ANNE ARUNDEL AND HOWARD COUNTIES...

AT 416 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM WOODSTOCK TO EDNOR...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE OELLA...WOODLAWN...COLUMBIA...HOWARD
PARK...GWYNN OAK...LAUREL...SAVAGE...DRUID HILLS PARK...UNION SQUARE
AND HANOVER.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3927 7652 3925 7654 3925 7656 3924 7655
      3903 7671 3915 7709 3933 7698 3936 7650
TIME...MOT...LOC 2016Z 279DEG 27KT 3932 7685 3915 7697

$$

GMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:13 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 9, 3:13 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT TUE AUG 9 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THIS EVENING...WITH A REINFORCING
SURGE OF DRIER...MILDER AIR MOVING IN TOMORROW. HIGH PRESSURE
WILL BUILD ACROSS THE MID ATLANTIC THROUGH FRIDAY...BUT MOVE OFFSHORE
BY EARLY SATURDAY. A COLD FRONT WILL IMPACT THE REGION ON
SUNDAY...ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE RETURNS FOR THE FIRST PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SFC TROF AND VORT MAX PUNCHED ACRS NRN PORTIONS OF CWA EARLIER
TDA...LEAVING MOST OF CWA IN MESOSCALE AREA OF SUBSIDENCE. UPSWING
IN PRECIP...ALBEIT SCATTERED...IS XPCD AS CDFNT MOVES THRU LT THIS
AFTN/ERY EVE. POPS RANGE FROM ISOLATED AT BEST IN SRN CWA TO 40/50
PERCENT ALONG MASON/DIXON LINE AND NE MARYLAND...WHERE SYNOPTIC
DYNAMICS ARE BEST. DWNSLPG FLOW SHUD INHIBIT WIDESPREAD CNVCTN...AS
WELL DRIER M/ULVL AIR THAT ALREADY RESIDES OVRHD. DECENT INSOLATION
HAS LEFT ATMOSPHERE MARGINALLY UNSTABLE...SO CANT RULE OUT ISOLATED
STRONG WIND GUSTS IN HEAVIER CELLS BEFORE SUNSET.

FRONT CLEARS THE BAY AFTER 8PM...THEN DRY CONDS XPCD. NW WINDS CONT
THRU TMW...AND REINFORCING PRES SURGE DIVES THRU DURG AFTN. TEMPS
TNGT/TMW WILL BE COOLER THAN PAST SVRL DAYS...BUT STILL SLIGHTLY ABV
CLIMO. MINIMA RANGE FROM NEAR 60F MOUNTAINS TO L70S I-95 CORRIDOR
AND EAST. MAXIMA TMW AS LOW AS U70S MOUNTAINS TO L90S E OF BLUE
RIDGE.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
HIGH PRESSURE WILL CONTINUE ACROSS THE MID ATLANTIC FOR WEDNESDAY
NIGHT THROUGH FRIDAY NIGHT. SEASONAL TEMPERATURES AND MOSTLY
SUNNY/CLEAR SKIES EXPECTED.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL MOVE OFFSHORE BY EARLY SATURDAY...WITH RETURN
FLOW SETTING UP ON THE BACKSIDE OF THE HIGH CENTER. THE SOUTHERLY
FLOW WILL HELP BRING GULF MOISTURE NORTHWARD AHEAD OF AN APPROACHING
FRONTAL BOUNDARY ACROSS THE OHIO VALLEY. THE HIGHEST CHANCES OF POPS
WILL BE ACROSS THE HIGHLANDS AND SHENANDOAH VALLEY. PRECIP EXPECTED
TO SPREAD EASTWARD ON SUNDAY AS THE FRONTAL BOUNDARY MOVES THROUGH.

HIGH PRESSURE BUILDS IN FROM THE WEST ON MONDAY...AND BUILDS
OVERHEAD ON TUESDAY. SEASONAL TEMPS TO CONTINUE THROUGH THE EARLY
PART OF NEXT WEEK...BUT TEMPS SLIGHTLY ABOVE NORMAL EXPECTED BY THE
MIDDLE PART OF NEXT WEEK UNDER THE HIGH PRESSURE.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
CB GROUPS LEFT IN FOR ALL BUT KCHO THRU 22/0Z...AS POPS AROUND 30
PERCENT WITH ERY EVE FROPA. CLEARING ENSUES AFTR SUNSET. NW WINDS
XPCD TNGT...BUT IF DECOUPLING CAN OCCUR...BUT MRB AND CHO MAY HAVE
MVFR BR TWDS SUNRISE. TMW...SCT CU...WITH NW WINDS 10-20 KTS.

SUB VFR CONDITIONS EXPECTED SATURDAY NIGHT AND SUNDAY AS A FRONTAL
BOUNDARY MOVES THROUGH THE REGION. THE FRONT WILL BE ACCOMPANIED BY
SCATTERED SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
SCATTERED SHWRS/TSTMS PSBL THIS EVE AS CDFNT PASSES. NW SURGE XPCD
BEHIND FRONT BUT ATTM LOOKS LIKE GUSTS WILL MOSTLY BE 15 KTS OR
LESS. ANOTHER FROPA TMW AFTN...WITH SOME GUSTY NW WINDS BEHIND IT.
MARGINAL SMALL CRAFT ADZY CONDS PSBL LT AFTN...BUT CONFIDENCE TOO
LOW TO WARRANT HEADLINES.

NW WINDS EXPECTED BEHIND THE FRONTAL BOUNDARY WEDNESDAY NIGHT. HAVE
KEPT WINDS AROUND 15KT FOR NOW...BUT COULD BE A BRIEF PERIOD OF
WINDS ABOVE SCA IMMEDIATELY BEHIND THE FRONT. NOT CONFIDENT ENOUGH
TO ISSUE A SCA NOW AS TIME PERIOD ONLY LOOKS TO LAST A COUPLE OF
HOURS.

WINDS WILL DIMINISH AS HIGH PRESSURE BUILDS OVERHEAD FOR THURSDAY
AND FRIDAY. WINDS TURN MORE SOUTHERLY OVERNIGHT FRIDAY AS A FRONTAL
BOUNDARY MOVES INTO THE OHIO VALLEY. WINDS REMAIN SOUTHERLY THROUGH
SATURDAY NIGHT...BUT ARE EXPECTED TO SHIFT TO THE W/NW ON SUNDAY
BEHIND THE FRONT.

&&

.TIDES/COASTAL FLOODING...
WITH WATER LEVELS 1-1.5 FEET ABV NRML ALREADY...SVRL HOURS OF SLY
FLOW XPCD...LOPRES OVR WATERS...AND GREATER THAN NORMAL ASTRONOMICAL
TIDES...STAGE IS SET FOR MINOR COASTAL FLOODING TNGT. HAVE ISSUED
ADZY FROM 3-12Z FOR WRN CHESAPEAKE SHORE...WHERE CONFIDENCE IS
GREATEST. WILL BE MONITORING TRENDS IN POTOMAC FOR PSBL EXTENSION OF
THIS ADZY.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY FROM 11 PM THIS EVENING TO 8 AM EDT
     WEDNESDAY FOR MDZ007-011-014-017-018.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SBK/LISTEMAA
Hazardous weather outlook, Aug 9, 2:40 PM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT TUE AUG 9 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
240 PM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COASTAL FLOOD ADVISORY HAS BEEN ISSUED TONIGHT FOR THE WESTERN
SHORES OF THE MARYLAND CHESAPEAKE BAY...WHERE MINOR COASTAL
INUNDATION IS EXPECTED NEAR HIGH TIDE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-101015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
240 PM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

SBK

In the hours before

Special weather statement, Aug 9, 3:21 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT TUE AUG 9 2011

MDZ004-009-VAZ042-091945-
FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-
321 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORM TO AFFECT FREDERICK...MONTGOMERY AND LOUDOUN
COUNTIES...

AT 321 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DOUBS...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE BOYDS...GREEN VALLEY...GERMANTOWN AND
DAMASCUS.

THIS STORM IS PRODUCING OCCASIONAL CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3938 7753 3938 7719 3924 7721 3914 7729
      3924 7761 3932 7759
TIME...MOT...LOC 1921Z 274DEG 30KT 3930 7748

GMS
Special weather statement, Aug 9, 4:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT TUE AUG 9 2011

MDZ009>011-013-014-092100-
MONTGOMERY MD-SOUTHERN BALTIMORE MD-PRINCE GEORGES MD-ANNE ARUNDEL MD-
HOWARD MD-
416 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...SOUTHERN BALTIMORE...
PRINCE GEORGES...ANNE ARUNDEL AND HOWARD COUNTIES...

AT 416 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM WOODSTOCK TO EDNOR...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE OELLA...WOODLAWN...COLUMBIA...HOWARD
PARK...GWYNN OAK...LAUREL...SAVAGE...DRUID HILLS PARK...UNION SQUARE
AND HANOVER.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3927 7652 3925 7654 3925 7656 3924 7655
      3903 7671 3915 7709 3933 7698 3936 7650
TIME...MOT...LOC 2016Z 279DEG 27KT 3932 7685 3915 7697

GMS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:35 PM EDTSpecial Marine WarningLWX55 min
Aug 9, 12:43 PM EDTSpecial Marine WarningLWX48 min
Aug 9, 4:17 PM EDTSpecial Marine WarningLWX78 min
Aug 9, 5:18 PM EDTSpecial Marine WarningLWX42 min
Aug 9, 6:18 PM EDTSpecial Marine WarningLWX69 min
Aug 9, 9:57 AM EDTSpecial Weather StatementLWXBaltimore48 min
Aug 9, 2:13 PM EDTCoastal Flood AdvisoryLWXAnne Arundel, Baltimore, Calvert, Saint Mary's, City of Baltimore14 hr
Aug 9, 3:21 PM EDTSpecial Weather StatementLWXMontgomery24 min
Aug 9, 4:24 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Howard, City of Baltimore35 min
Aug 9, 4:58 PM EDTSpecial Weather StatementLWXAnne Arundel32 min
Aug 9, 5:49 PM EDTSpecial Weather StatementLWXPrince George's26 min
Aug 9, 5:50 PM EDTSpecial Weather StatementLWXPrince George's25 min
Aug 9, 6:11 PM EDTSpecial Weather StatementLWXCalvert34 min
Aug 9, 6:20 PM EDTSpecial Weather StatementLWXCalvert40 min

Nearby

Special Weather Statements in Maryland, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.